Eligard/Lupron: Anyone with experience... - Prostate Cancer A...

Prostate Cancer And Gay Men

1,035 members938 posts

Eligard/Lupron

EdinBmore
EdinBmore

Anyone with experience with Eligard/Lupron? Uro wants to switch me from Firmagon (1 mo injections) to Eligrad/Lupron (6 mo injections). Pros? Cons? Side effects. Btw, "tolerated" Firmagon ok (site injection reaction, roller coaster ride of emotions - sadness/depression, no effect - yet - on libido or performance). Similar with Eligard??

Oh, and, just had fiducial markers implanted in prostate. OUCH. But no significant side effects. Next step is beam "simulation." Oh joy.

Thanks for responding.

Ed

10 Replies

As long as it suppresses testosterone production (as it does), the convenience of multi-month Lupron is a benefit.

I had 72 radiations (42 at first and 30 after 4 years when cancer metastasized). Then in 2011 I started Eligard (with 2 weeks of Casodex). I have been on Eligard for 6 and 1/2 years and in June was discontinued. My PSA has been 0.00 since June. I will be watching my PSA to see if it goes up again. Eligard has about 15 side effects, so read the literature so you are aware of cold and hot flashes and many others. I found the side effects to be livable and worth the problems. I wish you well with your journey and keep asking questions.

EdinBmore
EdinBmore in reply to JimVanHorn

Thanks! One can only hope that x years from now, there will be a treatment that doesn't have such devastating side effects as surgery, radiation and hormones do. For now, thankful for what we have in the arsenal. 6 1/2 yrs...omg...I'll stop my bitchin'...good luck to you.

JimVanHorn
JimVanHorn in reply to EdinBmore

Well new drugs and therapies are coming out every year or so check it out with several doctors before you jump into anything.

I had my first injection of Lupron Depot in April 2015. I had 39 radiation treatments from June to August 2015. I continued to receive Lupron shots every six months with the last one administered in October 2017. My PSA has been checked every six months starting with October 2015 and it has been "undetectable" every time. The only side effects I have had are hot flashes, penile shrinkage, and erectile dysfunction. My Testosterone level in October 2017 was 14 and in May 2018 17.4 (which is extremely low). Since stopping the hormone shots I am still ED but my libido has never been stronger!!

EdinBmore
EdinBmore in reply to Whipper

Thanks for the info...I think. Thus far with Firmagon, no ED or loss of libido...lucky me! would love to be lucky with Lupron, too...penis shrinkage...well, who knew? Sigh.

I had the Lupron injection and the side effects were relatively mild, the most unpleasant one being waves of heat, and sweating (hot flashes, but not so much flash, as glow). They've persisted for the past 3 months after the injection ended, and are not unliveable, nor have I had to change clothing etc, but sure that's individual. Didn't know about penile shrinkage (that wasn't told to me), but penis is definitely smaller than pre-prostatectomy, which also wasn't told to me. There is one serious side effect I was told about, which is liver inflammation, with the Lupron, but fortunately it is extremely rare.

EdinBmore
EdinBmore in reply to dhl550906

Thanks. Although unpleasant, sounds tolerable. How long were you taking Eligard? ED? Sex drive? Testicle shrinkage? Good luck to you!

dhl550906
dhl550906 in reply to EdinBmore

sex drive down, as I was warned, and testicles shrank some (they were small beforehand, so less to lose anyway lol). I have ED post prostatectomy, but it's just a year, and apparently some nerves on one side were spared, so keep hoping.

Quick reply. Many thanks. My testicles aren't huge either but still hanging around thus far. LOL Glad the nerves were spared. Hope function returns. Sex drive remains for me thus far but I've not started radiation yet, just the hormones. Sigh. Thanks again.

You may also like...